Alert archive / Colorado / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 47, NWS Denver/Boulder, CO

June 3, 2008Elbert County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 3, 2008, 1:34 PM MDT for Elbert County, Colorado. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2008, 1:34 PM MDT (19:34 UTC)
Expired
Jun 3, 2008, 2:06 PM MDT
In force
32 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon

County Elbert County, CO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 3, 1:17 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.6 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 611 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -72 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
611 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
954 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-72 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
-0.2
Supercell composite
-1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 031934
SVRBOU
COC039-032030-
/O.NEW.KBOU.SV.W.0047.080603T1934Z-080603T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
134 PM MDT TUE JUN 3 2008

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL ELBERT COUNTY IN EAST CENTRAL COLORADO

* UNTIL 230 PM MDT

* AT 135 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 5 MILES SOUTH OF KIOWA...OR 34 MILES NORTHEAST OF
  COLORADO SPRINGS...MOVING EAST AT 19 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KIOWA AND
  ELBERT.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 3920 10404 3916 10454 3937 10455 3942 10433
      3955 10430 3955 10399
TIME...MOT...LOC 1935Z 249DEG 17KT 3928 10446

$$

RJK
1 follow-up statement
000 
WWUS55 KBOU 032006
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
206 PM MDT TUE JUN 3 2008

COC039-032015-
/O.CAN.KBOU.SV.W.0047.000000T0000Z-080603T2030Z/
ELBERT CO-
205 PM MDT TUE JUN 3 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ELBERT COUNTY IS
CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND HAS 
EXITED THE AREA.  IT IS NO LONGER EXPECTED TO PRODUCE SEVERE WEATHER.

SEVERE WEATHER WAS NOT REPORTED WITH THIS STORM.  

LAT...LON 3920 10404 3916 10454 3937 10455 3942 10433
      3955 10430 3955 10399
TIME...MOT...LOC 2005Z 249DEG 17KT 3933 10429

$$

RJK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 4:15 AM MDT, 9 hours 19 minutes earlier.

Area forecast discussion, Jun 3, 4:15 AM MDT, 9 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
415 AM MDT TUE JUN 03 2008

.SHORT TERM...LATE NIGHT CONVECTION HAS FINALLY MOVED EAST OF CWA
AND SOME STRATUS/FOG HAS DEVELOPED OVER PORTIONS OF THE EASTERN
PLAINS WITH OUTFLOW PUSHING BACK WEST. LOW LEVEL MOISTURE HAS ALSO
INCREASED WITH SFC DEWPOINTS IN THE 50S OVER MUCH OF THE
PLAINS...HIGHEST OVER THE NERN BORDER. FORECAST SOUNDINGS INDICATE
CAPES ABOUT 600-800J/KG OVER THE FRONT RANGE AND 1000-1500J/KG OVER
THE FAR EASTERN PLAINS. THIS GIVEN...DEWPOINTS REMAINING IN THE
LOWER 40S OVER THE FRONT RANGE AND LOWER 50S ACROSS THE PLAINS. WITH
MID LVL FLOW AROUND 30-40KT...STILL EXPECT A CHANCE FOR SEVERE
STORMS...WITH THE BEST CHANCES FURTHER EAST AND NORTH OF THE PLAINS.
WONT HAVE QUITE THE INSTABILITY LIKE LAST NIGHT GIVEN COOLER LOW
LVLS TODAY SO STORMS WONT BE QUITE AS STRONG. HOWEVER...FORCING
ALOFT INCREASES LATER TODAY AND TNT SO THAT SHOULD HELP CONVECTION
GOING A BIT. LITTLE CHANGE TO CURRENT WEATHER GRIDS WITH THE HIGHEST
POPS FOR THE TNT PERIOD EAST AND NORTH OF THE URBAN CORRIDOR.

.LONG TERM...LATEST GFS AND ECMWF SHOW A DEEP 500MB LOW PASSING OVER
E-CNTRL UTAH/W-CNTRL COLORADO BY AROUND 12Z/THU..AND THE CORE OF A
120KT+ JET SLICING ACROSS NWRN NEW MEXICO. WHEREAS THIS EVENING/S
NAM SHOWS THIS LOW STILL BACK OVER NERN NEVADA/NWRN UTAH AND THE
STRONGEST JET LEVEL WINDS OVER NRN ARIZONA AT THIS TIME. FROM THERE
THE GFS AND ECMWF SHOW THE UPPER LOW MOVING EWRD OVER E-CNTRL/NERN
COLORADO BY THU AFTERNOON...WHILE THE SLOWER NAM HAS IT STILL OVER
THE GRAND JUNCTION AREA. THIS PROGGED DIFFERENCE IN THE POSITION OF
THE UPPER LOW/TROUGH ONLY INCREASES WITH TIME. IT/S NOT UNTIL
06Z/FRI WHEN THE NAM MOVES THE UPR LOW OVER NERN COLORADO...WHILE
THE GFS SHOWS IT LIFTING UP OVER THE UPPER MID-WEST BY THEN. THOUGHT
THIS DIFFERENCE WOULD EQUATE TO A RATHER BIG DIFFERENCE IN MODEL
TEMPERATURE FIELDS. NOT SO. ALL 3 MODELS SHOW A 10C 700MB TEMP OVER
THE DENVER AREA AT 12Z/WED...AND 8C AT 00Z/THU. IT/S NOT UNTIL AFTER
06Z/THU WHEN THE MODELS INDICATE STRONG COLD AIR ADVECTION WITH
FRONTAL/TROUGH PASSAGE. NAM AND ECMWF SHOW A 700 MB TEMP OF 2C OVER
DENVER BY 00Z/FRI...WITH THE GFS A COUPLE DEGS C COOLER THAN THAT.
THE LATEST MOS TEMPERATURE GUIDANCE CONTINUES TO LOWER TEMPS FOR THE
WED NIGHT-THU NIGHT TIME PERIOD. ETA MOS GIVES DENVER A HIGH OF ONLY
52 ON THU. AVN MOS ONLY SLIGHTLY WARMER WITH A MAX OF 57. NOT READY
TO BUY OFF COMPLETELY ON THESE CHILLY TEMPS YET BECAUSE OF
DIFFERENCES IN THE MODELS NOTED ABOVE...BUT WILL LOWER TEMPS AT
LEAST 2-4C ACROSS THE CWFA ON THU. SUSPECT WE/LL ALSO SEE THE SNOW
LEVEL LOWERING. EARLIER THOUGHT A SNOW LEVEL OF 9500 FEET WAS A BIT
TOO LOW. NOW THINK THIS MAY NOT BE LOW ENOUGH FOR HIGH COUNTRY AREAS
WEST OF THE CONTINENTAL DVD. AS FOR PRECIPITATION CHANCES...STRONG
DEEP LAYER ASCENT AND DECENT SHEAR WITH PASSING JET AND WITH MOIST
UPSLOPE FLOW ON THE PLAINS...SHOULD SEE SCATTERED SHOWERS AND
T-STORMS DEVELOPING WED AFTERNOON AND CONTINUING THRU THE EVENING.
SHOWER COVERAGE IS THEN EXPECTED TO INCREASE OVERNIGHT. FURTHERMORE
T-STORM CHANCES LOOK LOW ON THU WITH THE HEAVY CLOUD COVER AND
SIGNIFICANTLY COOLER TEMPERATURES...BUT CAN/T RULE OUT WITH SO MUCH
LIFT AROUND. THAT SAID...WILL RAISE POPS BY AT LEAST 10 PCT WED
NIGHT AND THU. MAY EVEN SEE LOCALLY HEAVY RAINFALL ON THE PLAINS THU
AFTERNOON BASED ON THE NAM AND GFS. BY THU NIGHT MODELS SHOW PRECIP
WINDING DOWN QUICKLY WITH UPSLOPE FLOW ON THE PLAINS ENDING AS THE
UPPER LEVEL TROUGH MOVES OUT.

BY FRIDAY ALL THE MODELS SHOW THE UPR TROUGH AND COLD AIR ALOFT WELL
EAST OF THE AREA AS A SHORTWAVE RIDGE BUILDS IN FROM THE GREAT
BASIN. TEMP FIELDS INDICATE A RAPID WARMUP ON FRIDAY AND STEADY
WARMING THRU THE WEEKEND. ALSO SEE LITTLE IF ANY CHANCE FOR PRECIP
DURING THIS 3 DAY PERIOD...EXCEPT MAYBE IN THE FAR NERN CORNER WITH
A WEAK UPPER AIR DISTURBANCE FOR FCST TO CLIP THE AREA LATE ON
SUNDAY.

&&

.AVIATION...AREAS OF STRATUS/LIGHT FOG AND IFR/MVFR CONDITIONS UNTIL
AROUND 16Z TODAY. ISOLD TSRA DEVELOPING AFT 20Z AND CONTINUING THRU
MUCH OF TNT...THOUGH BEST CHANCES WILL BE EAST OF LOCAL AIRPORTS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&
ENTREKIN/BAKER
Hazardous weather outlook, Jun 3, 10:35 AM MDT, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1035 AM MDT TUE JUN 03 2008

COZ030>051-041200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1035 AM MDT TUE JUN 03 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THIS
AFTERNOON...THEN INCREASE IN COVERAGE THIS EVENING AS AN UPPER LEVEL
DISTURBANCE APPROACHES THE REGION. SOME STORMS COULD BECOME SEVERE
THIS AFTERNOON AND EVENING...WITH THE BEST CHANCE EAST OF A GREELEY
TO LIMON LINE. HAIL UP TO ONE INCH IN DIAMETER...HEAVY RAIN AND
STRONG WIND GUSTS CAN BE EXPECTED WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN UPPER LEVEL TROUGH PASSES ACROSS COLORADO WEDNESDAY INTO THURSDAY.
AS A RESULT IT WILL BE COOLER...ESPECIALLY ON THURSDAY...WITH A GOOD
CHANCE OF SHOWERS AND THUNDERSTORMS OVER MUCH OF THE AREA.  THE
SYSTEM WILL BE COLD ENOUGH TO PRODUCE LIGHT SNOWFALL ABOVE 10
THOUSAND FEET.  IT WILL BE MUCH WARMER BY THE WEEKEND AS A DRIER
SOUTHWEST FLOW DEVELOPS OVER THE STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM THIS AFTERNOON ACROSS
THE PLAINS OF NORTHEAST COLORADO.

DL/COOPER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 7:14 PM MDTSevere Thunderstorm WarningBOUMorgan, Weld46 min
Jun 2, 7:57 PM MDTSevere Thunderstorm WarningBOUMorgan, Weld48 min
Jun 2, 8:19 PM MDTSevere Thunderstorm WarningBOUAdams, Broomfield, Weld32 min
Jun 2, 8:29 PM MDTSevere Thunderstorm WarningBOUArapahoe26 min
Jun 2, 8:37 PM MDTSevere Thunderstorm WarningBOUAdams, Morgan, Weld38 min
Jun 2, 8:56 PM MDTTornado WarningBOUAdams49 min
Jun 2, 9:31 PM MDTTornado WarningBOUAdams, Washington44 min
Jun 2, 10:28 PM MDTSevere Thunderstorm WarningBOUWeld47 min
Jun 2, 10:47 PM MDTTornado WarningBOULincoln, Washington29 min
Jun 2, 11:07 PM MDTSevere Thunderstorm WarningBOUAdams, Weld53 min
Jun 2, 11:39 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Denver51 min
Jun 3, 12:14 AM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe46 min
Jun 3, 12:44 AM MDTSevere Thunderstorm WarningBOUArapahoe, Elbert31 min
Jun 3, 12:57 AM MDTTornado WarningBOUElbert48 min
Jun 3, 1:11 AM MDTSevere Thunderstorm WarningBOUArapahoe, Elbert, Lincoln, Washington49 min
Jun 3, 1:44 AM MDTSevere Thunderstorm WarningBOUElbert, Lincoln61 min
Jun 3, 1:57 AM MDTSevere Thunderstorm WarningBOULincoln48 min
Jun 3, 2:06 AM MDTTornado WarningBOULincoln39 min
Jun 3, 1:42 PM MDTSevere Thunderstorm WarningBOUWeld33 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.